Alert archive / Arkansas / Flash Flood Warnings in 2009

Flash Flood Warning 20, NWS Tulsa, OK

May 1, 2009Madison County, Arkansas

NWS Tulsa, OK issued this flash flood warning at May 1, 2009, 7:42 PM CDT for Madison County, Arkansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2009, 7:42 PM CDT (00:42 UTC)
Expired
May 1, 2009, 11:45 PM CDT
In force
4 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

County Madison County, AR

The radar

The Western Arkansas radar (KSRX), 101 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 10:45 PM CDTFLASH FLOODWitter, ARROADS FLOODED/IMPASSABLE IN THE WITTER AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 183 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2009-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2009-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
445 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KTSA 020042
FFWTSA
ARC087-020445-
/O.NEW.KTSA.FF.W.0020.090502T0042Z-090502T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
742 PM CDT FRI MAY 1 2009

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MADISON COUNTY IN NORTHWEST ARKANSAS

* UNTIL 1145 PM CDT

* AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH HEAVY RAIN ALONG A LINE EXTENDING FROM 6 MILES
  SOUTHEAST OF KINGSTON TO 2 MILES SOUTHWEST OF WITTER...MOVING      
  EAST AT 15 MPH. RADAR INDICATES THAT 2 TO 3 INCHES OF RAIN HAS     
  ALREADY FALLEN WITHIN THE PAST FEW HOURS. ANOTHER 1 TO 2 INCHES    
  WILL BE POSSIBLE THROUGH 1145 PM CDT.

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN AND      
  POTENTIAL FLASH FLOODING INCLUDE...BOSTON...WITTER...HUNTSVILLE...
  AND WESLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 3597 9344 3595 9348 3589 9349 3585 9351
      3582 9351 3578 9354 3592 9394 3606 9394
      3620 9390 3607 9343

$$
1 follow-up statement
000 
WGUS74 KTSA 020232
FFSTSA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
932 PM CDT FRI MAY 1 2009

ARC087-020445-
/O.CON.KTSA.FF.W.0020.000000T0000Z-090502T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MADISON AR-
932 PM CDT FRI MAY 1 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR
MADISON COUNTY...

AT 931 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH HEAVY RAIN CONTINUE TO TRACK ACROSS MUCH OF 
MADISON COUNTY. RADAR INDICATES THAT 2 TO 4 INCHES OF RAIN HAS 
ALREADY FALLEN. ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 1145 
PM CDT.

SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
INCLUDE JAPTON...HINDSVILLE...KINGSTON...WESLEY...AURORA AND
HUNTSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW
MUCH WATER IS ON THE ROADS. IT ONLY TAKES TWO FEET OF RUSHING WATER
TO CARRY AWAY MOST SPORT UTILITY VEHICLES AND PICKUPS. MOTORISTS
SHOULD NOT DRIVE THROUGH WATER OF UNKNOWN DEPTH. TAKE A DIFFERENT
ROUTE TO REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES.

&&

LAT...LON 3597 9344 3595 9348 3589 9349 3585 9351
      3582 9351 3578 9354 3592 9394 3606 9394
      3620 9390 3607 9343

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at May 1, 7:37 PM CDT, 5 minutes earlier.

Area forecast discussion, May 1, 7:37 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
737 PM CDT FRI MAY 1 2009

...MESOSCALE UPDATE...

.DISCUSSION...
THE MADISON COUNTY SUPERCELL IS LOSING SOME ORGANIZATION
AS IT NEARS OUR CWA BORDER.  MESOSCALE ANALYSIS GRIDS AT
7PM INDICATED A MARKED REDUCTION IN CAPE TO 700 MB DURING
THE PAST HOUR THAT COINCIDED WITH THE LOSS OF CELL
ORGANIZATION.

THE STORM-RELATIVE WINDS REMAIN VERY SUPPORTIVE OF
DEEP STORM-SCALE ROTATION SO SOME TORNADO POTENTIAL WILL
REMAIN WITH THE CELL AT LEAST UNTIL IT LEAVES OUR FORECAST AREA.

WE HAVE RECEIVED NO TORNADO REPORTS...BUT SPOTTERS DID FIND
MELTING HAIL IN THE AURORA AREA THAT WAS STILL 2.5 INCHES IN
DIAMETER.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 PM SUNDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 PM SUNDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...08
LONG TERM....99
Hazardous weather outlook, May 1, 5:14 PM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
514 PM CDT FRI MAY 1 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-021000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
515 PM CDT FRI MAY 1 2009

...DANGEROUS FLASH FLOODING POSSIBLE OVER THE WEEKEND...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS EVENING AND TONIGHT.

SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

FLASH FLOOD.
RISK...SIGNIFICANT.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

HEAVY RAIN.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA INTO FAR NORTHWEST ARKANSAS.
ONSET...ONGOING...INCREASING AGAIN LATE TONIGHT.

DISCUSSION...
SCATTERED STRONG TO SEVERE THUNDERSTORMS CONTINUE THIS AFTERNOON
AS A STRONG COLD FRONT SLIDES SLOWLY SOUTHWARD INTO THE FORECAST
AREA.  THE PRIMARY SEVERE WEATHER THREAT HAS BEEN FROM LARGE
HAIL.  EARLIER TODAY...WIDESPREAD EXCESSIVE RAINFALL IMPACTED
MUCH OF NORTHEAST OKLAHOMA WITH LOCALIZED AREAS RECEIVING IN
EXCESS OF 7 INCHES OF RAIN.  WITH ADDITIONAL ROUNDS OF HEAVY
RAINS EXPECTED LATER TONIGHT INTO SATURDAY...THE RISK OF
WIDESPREAD FLASH FLOODING EXISTS ESPECIALLY OVER NORTHEAST
OKLAHOMA.  ALL INTERESTS SHOULD REMAIN ALERT FOR ANY FLASH
FLOOD WARNINGS AS VERY LITTLE RAINFALL WILL BE REQUIRED FOR
DANGEROUS FLOODING TO DEVELOP.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ESPECIALLY OVER NORTHWEST
ARKANSAS THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
MONDAY...NO HAZARDS.
TUESDAY THROUGH THURSDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
WIDESPREAD THUNDERSTORMS ARE EXPECTED BOTH SATURDAY AND SUNDAY
AS A SLOW MOVING COLD FRONT REMAINS ACROSS THE AREA.  THE MOST
LIKELY IMPACTS WILL BE FROM CONTINUED EXCESSIVE RAINFALL WITH
DANGEROUS FLASH FLOODING POSSIBLE.  IN ADDITION TO THE FLASH
FLOODING...SEVERAL AREA MAIN STEM RIVERS ARE LIKELY TO REMAIN
IN FLOOD WITH ASSOCIATED ROAD CLOSURES POSSIBLE.  SCATTERED
SEVERE WEATHER WILL ALSO BE POSSIBLE PRIMARILY ALONG AND SOUTH
OF THE FRONTAL BOUNDARY.  A BRIEF DRY PERIOD FOR EARLY NEXT WEEK
BEFORE THUNDERSTORM CHANCES RETURN FOR THE MAJORITY OF THE
WORK WEEK.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
RAPID ONSET OF FLASH FLOODING IS LIKELY GIVEN THE RECENT
HEAVY RAINS.  RESPONSES FOR BOTH FLOODING AND SEVERE
WEATHER MAY BE REQUIRED OVER THE NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, May 1, 5:27 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TULSA OK
527 PM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             1 SE MONTE NE           36.28N 94.06W
05/01/2009  E3.00 INCH       BENTON             AR   TRAINED SPOTTER

            RELAYED VIA MEDIA.

&&

JBM
Local storm report, May 1, 6:55 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
655 PM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             HINDSVILLE              36.14N 93.86W
05/01/2009  E1.75 INCH       MADISON            AR   PUBLIC

&&

JBM
Special weather statement, May 1, 7:18 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
718 PM CDT FRI MAY 1 2009

ARZ001-010-020100-
BENTON AR-WASHINGTON AR-
718 PM CDT FRI MAY 1 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 800 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     NORTHERN WASHINGTON AND SOUTHERN BENTON

AT 718 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SAVOY...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...ROCKY COMFORT...SHADY GROVE...HARMON...
ROGERS...LOWELL...HEALING SPRINGS...CAVE SPRINGS...MONTE NE...
FAYETTEVILLE...SPRINGDALE...FARMINGTON...RHEA...VINEY GROVE...
WEDINGTON...SAVOY...GOSHEN...WHEELER...JOHNSON...SONORA...
TONTITOWN...ELM SPRINGS AND OAK GROVE.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

LAT...LON 3635 9407 3607 9394 3599 9440 3616 9448
TIME...MOT...LOC 0018Z 249DEG 21KT 3611 9433
Local storm report, May 1, 7:20 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
720 PM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             AURORA                  36.00N 93.70W
05/01/2009  E1.75 INCH       MADISON            AR   PUBLIC

            GOLF BALL SIZE HAIL COVERING THE GROUND.

&&

GEW
Local storm report, May 1, 7:23 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
723 PM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     HAIL             2 N AURORA              36.03N 93.70W
05/01/2009  E2.50 INCH       MADISON            AR   TRAINED SPOTTER

            HAIL FOUND 10 TO 15 MINUTES AFTER STORM PASSED. RELAYED
            VIA AMATUER RADIO.

&&

JBM
Local storm report, May 1, 7:26 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
726 PM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND DMG     2 NE AURORA             36.02N 93.68W
05/01/2009                   MADISON            AR   TRAINED SPOTTER

            3 INCH DIAMETER TREE LIMBS DOWNED. RELAYED VIA AMATEUR
            RADIO.

&&

JBM

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:18 PM CDTSpecial Weather StatementTSABenton42 min
May 1, 7:28 PM CDTTornado WarningTSAMadison22 min
May 1, 7:34 PM CDTSevere Thunderstorm WarningTSAMadison43 min
May 1, 9:05 PM CDTRiver Flood WatchTSACrawford, Sebastian21 hr
May 1, 9:38 PM CDTAreal Flood AdvisoryTSACrawford, Franklin, Madison, Washington112 min
May 1, 9:50 PM CDTSevere Thunderstorm WarningTSACrawford, Franklin, Madison, Washington55 min
May 1, 11:51 PM CDTAreal Flood WarningTSAMadison, Washington8 hr
May 2, 2:59 PM CDTRiver Flood WarningTSACrawford, Sebastian42 hr
May 2, 3:23 PM CDTAreal Flood AdvisoryTSAFranklin, Sebastian112 min

Nearby

Flash Flood Warnings in Arkansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.